Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Is my Mirena IUD the cause of my continued constipation since it was inserted? #519/9
I just recently had a daughter 3 months ago and on April 14th I had my IUD Mirena put in. Ever since my IUD I've had one bowel movement. I've been constipated ever since and the only bowel movements I have is with laxatives.

Could Mirena be a result of my constipation?

PLEASE HELP ME!!!!!!
 

You are the third woman I have had to write in with the complaint of constipation after Mirena insertion.  It seems to be one of the relatively rare problems that may occur after Mirena is in place.  It does make some sense as progestins may cause constipation.

 

Try dietary and laxative approaches and see if it doesn’t get better as the serum level of the progestin falls.

 

I am going to speak to several others about approaches to this but I would hope that it does not cause you to want your IUD removed.  I will then tell you what I have learned.

 

Your thoughts would be appreciated, Drs. Cwiak and Peipert.

 

Please get back to me in 2 weeks and tell me exactly what is happening and what steps you have taken.  Good luck and I will be back to you.

 

From Dr. Jeff Peipert: Constipation is common.  Could be due to something else other than the Mirena. One colleague I mentioned this to ask: Are they breastfeeding?  Breast milk uses a lot of fluid and most women don’t drink enough fluid to sustain their milk supply, much less bowel movements.  Chewing sugarless gum may also help.

 

It is unusual to get profound smooth muscle relaxation with this low dose of progestin.  I would suggest the usual approaches to constipation: Metamucil, lots of water, etc.

 

Her email reply on 5-27: “No, I’m not breastfeeding, never have.  Could the progestin in the IUD give-off be strong enough to cause constipation?”

 

In general I would say no, but I am so convinced that an individual may be much, much more sensitive to a drug or a hormone that I would not deny the possibility.

 

Comments from Dr. Carrie Cwiak: Since natural progesterone can increase constipation, it is possible that the synthetic progesterone in your Mirena could have the same effect.  However, the level of hormone in your body during Mirena use is so low, much lower than the levels are during pregnancy.  So if you didn't have this issue during your pregnancy, it is likely not from a much smaller hormonal level now.  It is much more likely to be from another medication you are using (iron, pain medication), a change in diet, relative dehydration if you are breastfeeding, or related to your vaginal delivery (a much more significant event than an IUD insertion).  I encourage you to see your OB/GYN about this, and he or she may refer you to an Internist if it is not even GYN-related.

 

I also agree with Dr. Hatcher that it is likely to improve as the level of hormone from Mirena levels off even more, and if dietary changes and occasional laxatives are working, it may be a minor inconvenience compared to an unplanned pregnancy.

  

Jeff F. Peipert, MD, PhD

Director, Family Planning Fellowship

Robert J. Terry Professor of OB/Gyn

Washington University, St. Louis

 

Carrie Cwiak, MD, MPH

Assistant Professor of Gynecology and Obstetrics

Emory University School of Medicine

Atlanta, GA


Key Words

:  Mirena IUD, inserted, constipation, laxatives, result, complaint, progestin, dietary, serum level, breastfeeding, breast milk, fluid, bowel movement, chewing sugarless gum, water, Metamucil, sensitive


Posted 6-8-2009, Updated 6-15-2009 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2009-06-15

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.